Calculus of Variations and Geometric Measure Theory
home | mail | papers | authors | news | seminars | events | open positions | login

D. Percivale - F. Tomarelli

A variational principle for plastic hinges in a beam

created by tomarelli on 28 May 2007
modified on 16 Oct 2009

[BibTeX]

Published Paper

Inserted: 28 may 2007
Last Updated: 16 oct 2009

Journal: Math. Models Methods Appl. Sci.
Volume: 19
Number: 12
Pages: 1-34
Year: 2009
Notes:

DOI : 10.1142S0218202509000411X


Abstract:

We focus the minimization of 1D free discontinuity problem with second order energy dependent on gradient-jump integrals but not on the cardinality of the discontinuity set, in the framework of $L^\infty\,$load. The related energies are not lower semi continuous in $BH$. Nevertheless we show that if a safe load condition is fulfilled then minimizers exist and they belong actually to $SBH,$ say their second derivative has no Cantor part. If in addition a stronger condition on load is fulfilled then minimizer is unique and belongs to $H^2.$ Moreover we can always select one minimizer whose number of plastic hinges does not exceed 2 and is the limit of minimizers of penalized problems. When the load stays in the gap between safe load and regularity condition then minimizers with hinges are allowed; if in addition the load is symmetric and strictly positive then there is uniqueness of minimizer, the hinges of such minimizer are exactly two and they are located at the endpoints.

Keywords: free discontinuity problems, plastic hinges


Download:

Credits | Cookie policy | HTML 5 | CSS 2.1